Lisinopril is the generic name for an angiotensin-converting enzyme inhibitor prescription medication, sold under the popular brand name, Zestril. It is effective in lowering blood pressure and reducing heart diseases. However, abruptly limiting the intake of the drug or stopping Lisinopril cold turkey can result in numerous withdrawal symptoms that might be fatal. Learn more about Lisinopril withdrawal symptoms and how patients can discontinue the use slowly and safely under a doctor’s supervision.
Table Of Contents:
Dangers of Stopping Lisinopril Suddenly
In the case of most medications, abrupt withdrawal after extended use of the drug can have serious side effects. The reason for this is that the level of balance in the human body (homeostasis) has adjusted to the medication’s effects. However, when the medicine is no longer being consumed by the body, the homeostasis is interrupted, and once again, the system tries to readjust itself. In that process, withdrawal symptoms arise, that are also known as discontinuation syndrome. Similarly, stopping Lisinopril cold turkey has harmful side effects that are described below.
Lisinopril Withdrawal Symptoms
Lisinopril is used for lowering blood pressure and reducing heart damage caused by damaged blood vessels. Lisinopril is not known as an addictive drug or a controlled substance, but if stopped abruptly, it can result in the following withdrawal symptoms that may also be fatal:
The term rebound hypertension refers to the return of high blood pressure to levels that were present before starting the medication or a return to even above those levels. This may occur within 48 hours of stopping Lisinopril. The blood pressure increase appears to stabilize after about five days, but it may not drop significantly. Certain people, such as diabetic patients, are at a greater risk of rebound hypertension, while patients who have a lower high blood pressure prior to starting the medication, experience less of a rebound.
An Increased Threat Of Heart Attack And Heart Failure
Abruptly stopping Lisinopril can cause huge fluctuations in the user’s blood pressure, which may lead to a cardiac arrest or heart attack. This is especially common for patients already suffering from heart conditions.
Greater Possibility Of Stroke
Stopping the usage of such medications abruptly can cause a massive spike in the blood pressure, increasing the possibility of experiencing a stroke. The higher the bp goes, the greater the risk of a stroke.
Increased Threat Of Kidneys Failure
In people with kidney diseases, sudden Lisinopril withdrawal can result in renal organ failure.
Decreased Mortality Rate
Stopping lisinopril all of a sudden can throw the user’s system off balance, which has a direct impact on the vital organs. This consequently decreases the mortality rate.
Palpitations And Angina Pains
If a patient stops taking Lisinopril suddenly, they may experience a sudden spike in the blood pressure, which may lead to heart palpitations and angina pains.
Lisinopril Withdrawal Timeline
The withdrawal timeline may differ from patient to patient and depends on how high of a dose was being taken and for how long. The higher these two factors, the longer it may take to wean off Lisinopril. If a doctor recommends to stop taking Lisinopril, they may use a combination of reducing the dosage over a period of a few weeks or utilizing an ACE inhibitor substitute.
Doctors may also recommend natural alternatives to Lisinopril, which may include healthy lifestyle changes, which will be discussed in more detail below.
How To Stop Taking Lisinopril Safely?
If a patient is suffering from side effects of Lisinopril or feels like they don’t need to take as much medication as before, they should consult their physician. This way the physician can keep track of any changes in bodily functions or vital signs and address them. In the best case, individuals are more likely to succeed in stopping Lisinopril consumption by gradually lowering the dose and switching to a healthy diet and keeping physically fit by getting more exercise.
The doctor can then discuss a withdrawal plan with the patient, where they reduce the dosage of this drug over the period of a few weeks or even months, depending on the patient’s individual health situation and medical history. However, more caution will have to be taken with elderly patients who may experience rebound hypertension. If the patient’s blood pressure heightens by attempting to stop Lisinopril, the doctor may suggest the use of substitute medication or some other approach to medically control hypertension.
Abuse of Prinivil can happen rarely. This condition could cause additional difficulties during the withdrawal period. To overcome this condition, patients are advised to check abuse treatment options. Healthcare professionals can diagnose the exact condition and help to select the best rehab in the area.
Also, it is best to keep a blood pressure monitoring device handy and to check and record the readings 3 to 4 times a week. This way, the doctor will be able to formulate the best tapering plan. Make sure to include leafy, green vegetables in the diet and limit sugars as much as possible. If the patient has severe high blood pressure, and the medications are working great, there is no need to stop them.
However, if the patient has mild pressure issues, it is best to take a proactive approach by losing weight and reducing stress. If it is absolutely necessary to take prescription medicine, the patient can start by taking a diuretic, prescribed by the doctor.
- Chan P, et al., Additive effects of diltiazem and lisinopril in the treatment of elderly patients with mild-to-moderate hypertension, https://www.ncbi.nlm.nih.gov/m/pubmed/9234828/
- Laher MS, et al., Lisinopril in elderly patients with hypertension, https://www.ncbi.nlm.nih.gov/m/pubmed/2442557/
- Zuanetti G, et al., Effect of the ACE inhibitor lisinopril on mortality in diabetic patients with acute myocardial infarction: data from the GISSI-3 study, https://www.ncbi.nlm.nih.gov/m/pubmed/9416888/